New here, wanted to say Hi to all and thanks!

Hi everyone,

I am currently going through a bit of a rough time, and was very glad to find this wonderful and very reassuring forum.

My nick name is megavolt so I signed up as megavolt but my real name is Steve.

I have an ICD for over 9 years, and my original one was recently upgrade to a dual chamber two wire one on account of my problems with AF.

I originally was only suffering with VT runs, and had experienced a couple of shocks from my ICD (appropriate) after coming back from holiday in September. After the second one I became breathless at the slightest excursion and notice my heart rate would go up.

I went to see my GP and he listened to my heart and said he suspected I was in AF, he sent me down to have an ECG and confirmed this was the case.

My cardiologist put me on Digoxin and a little extra Bisoprolol. I have a problem that causes my Potassium to waste and am constantly on Sando K at a rather high dose. My electrolyte imbalance was suspected to be the root of my problems and I had my dose increased further.

I had a further shock from my ICD and went to see a new specialist; he talked to me about having an ablation and offered me the option to try Amiodarone first. I foolishly just wanted to get back with my family so I thought the trying of drugs to suppress the unwanted signals causing arrhythmia was my best bet.

Last week, I had just begun my first dose of Amiodarone. I found this forum and read a little about the drug and decided it was a good place to read and be reassured. Shortly after joining this forum I had to be admitted to hospital for monitoring after I had two shocks in one day. ( I was feeling OK, I knew I was in AF but could still walk ok at a gentle pace.)

While I was in hospital, I felt a VT run and suddenly felt as if my ICD was having a pacing battle and about to go off. I felt faint, but it subsided and so I told the cardio nurse that was looking after me.

Next there followed my first experience of a VT storm, I received a total of 42 shocks in one night. I was put onto a drip of Amiodarone and also Lidocaine and in the early hours of the morning I was stabilised.

I am now out of hospital, and have had my meds tweaked quite a lot. I am being paced at 90bpm all the time and they have temporarily disabled my second wire in my ICD. I am currently on 200mg of Amiodarone. I am feeling very breathless at the slightest excursion; I find it hard to climb the stairs.

I also have a really bad shake, am very jumpy, and my memory / concentration has taken a bit of a bashing. I now deeply regret not going straight for the ablation, and am hoping I will still get the chance.

Any thoughts or comments greatly received…

12 Replies

oldestnewest
  • Firstly welcome, hope you find this forum useful, friendly bunch of people.

    Wow, that was some rough journey you have been on. I am not sure that I can comment as you have a lot more going on than Lone AF but there are others here with multiple heart conditions who may be able to comment.

    My only suggestion would be to research as much a s possible so you are able to make informed choices and now get plenty of rest - sounds like you need some serious R&R so don't exert yourself for while.

  • Thank you, I have so far found this forum to be very reassuring, and informative.

    Rest is something I have never been to good at, but I am listening and trying hard not to rush back into normal life (I can't at the moment anyway. :) )

    It's the not knowing if it's the drugs or what I have been through that is leaving me so washed out. That said it also looks like just having an ablation can make you feel like this too. ( I have not had one yet, but reading on here suggests that is the case.)

    Really appreciate your sound advice.

  • Steve

    I concur with CDreamer WOW.

    You really have had a rough ride.

    I am a Lone PAF sufferer with very bad symptoms when in AF so I cannot comment on what has happened to you apart from an interest in the effects you are experiencing with Ameodarone.

    Welcome to our forum I really hope that there are others who can offer first hand exchange of views.

    As there are two way benefits to being a member maybe you can be helpful to others. Do join in whenever you think you can comment constructively.

    Pete

  • I certainly will do that, and hope I can share my experiences with others in a way that will be benefit both ways.

    I very much wondered if the Ameodarone is responsible for the cough and breathing problems at night I am now experiencing. I also experience a light-headed feeling, like I might pass out occasionally during the day (but it seems to be less frequent than when they first started me on it.)

    The hospital and CCU were amazing while I was there, but they made so many changes at once I don't know if the symptoms are actually because of the Ameodarone or what has happened to me.

    My ICD also spotted a build up of fluid on my lungs, but because my blood pressure already runs rather low, and I have the electrolite issues, it is a huge balancing act, and they don't want to increase my furosemide too much.

    Thanks so much for your warm welcome.

  • There are many tales of bad side effects of Ameodarone. Yet some folk manage to cope without any issues. One of my regular catch phrases is 'we are all different'

    I was put on it about 5 years ago and had bad side effects.

    Pete

  • So sorry you are having such a rough time, I am sure they will sort you out eventually but afraid it always takes time. You don't say if you have seen an electro physiologist (EP) as I think this would be very helpful. I was on Amioderone for a few months but opted for a 3rd ablation as I did not like taking such a toxic drug long term. Many take it with no ill effects but there are also some grim stories about it. I found that eventually it did put me back in sinus rhythm quite nicely and would have been happy to stay on it if it wasn't so toxic. Hope you get sorted soon and take it really easy.

    Brenda🐝

  • I think because of the complexities of dealing with my problems, I have been blessed with a lot of attention from both cardiac specialists, and the Electro Physiologist.

    I am told that I will need to go to London if I do have an ablation, and it was suggested that it is likely to need extra work around my damaged chamber as well as ablation of AV node.

    I don't think any have actually said "I am an electro physiologist", but rather just been referred to by the other cardiologist as the electro specialist. I will certainly ask the question. I know some of the others have been ETs for the ICD related things too.

    I am due to have a follow up with the main one if a week or so, so I will keep you all posted and ask the question ;)

    It's very reassuring to know that others feel the same as I do with regards to Amioderone. I really hope they still think I am a good candidate to have the ablation.

    thanks so much for your reply

  • If they ablate the AV node this means you will have to be fitted with a pacemaker.

    They would implant the pacemaker first and some weeks later ablate the node.

    Big decision in my humble opinion.

    Pete

  • I am very lucky as I have a dual chamber ICD, which is set up for pacing me, so all is good there. I am currently being paced at 90 bpm. However I agree the decision is not one to be taken lightly anyway.

    90 bpm feels strange, I am used to ticking over about 60 :) When I am having a VT run it goes up to around the 200 mark without the intervention of the ICD, and AF is not much better. I can often feel the ICD having a pacing battle, it is very scary. Since they paced me at 90 and gave me Amioderone It stays solid at 90 if I sit still or rest, but if I try to climb the stairs It will climb to 102. Although I am being paced the AF still is currently going on in the background. I try not to think about it as it makes me very hyper aware, which builds anxiety and makes me worse.

    If they do carry out the ablation there has been talk of doing more than one area to also suppress the VT as well as AF.

    Really appreciate you taking time to post that info though, and its so nice to have people to talk to, that understand.

  • What a very rough ride you are having. Sending virtual hugs and hope that you will be feeling better before too long.

  • Thank you

  • Wow Steve (Megavolt is an excellent nickname, btw!) - That is some serious backstory you've got going on. And I can't imagine how disconcerting it must be having the 'pacing battle' thing messing with both your body and your mind. Sounds like you're coping amazingly well. It's so good you've got specialists who are giving your complex needs proper time and attention.

    I'm so sorry I haven't got any relevant experience or wisdom, but just wanted to add my 'welcome' and support. (Late I know! Im just looking back over posts I've missed!)

    Good luck and do let us know how you're getting on...

You may also like...